Hail, Neosho
- When
- May 27, 11:00 AM CST to 11:03 AM CST
- Where
- Neosho County, 1.65 mi E of Galesburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.470, -95.320
This was a delayed report.
On May 27th, scattered thunderstorms developed unusually early. Initial development was over Southeast KS late that morning with the first Severe Thunderstorm Warning issued at 1149 AM CDT for Northern Labette and Neosho Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
On May 27th, scattered thunderstorms developed unusually early. Initial development was over Southeast KS late that morning with the first Severe Thunderstorm Warning issued at 1149 AM CDT for Northern Labette and Neosho Counties. Around 15 minutes later, a severe thunderstorm developed over Barton County in Central Kansas. Large hail occurred with both thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 5:53 AM CST, 5 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 653 AM CDT Sat May 27 2017 .SHORT TERM...(Today through Monday Night) Issued at 350 AM CDT Sat May 27 2017 Forecast Headline: Severe Thunderstorms With A Trifecta Of Threats Likely Late This Afternoon & This Evening. (Especially Across Southeast KS Where Risk Has Been Raised From "Enhanced" To "Moderate".) This Morning: Severe thunderstorms capable of both 1-2 inch diameter hail and 50-60 mph winds continue to surge east 40-45 mph from Northwest into Central KS. The leading edge has entered Russell & Barton Counties with the strongest cell approaching Barton County. Per IR imagery the thunderstorm tops have "kept their cool" with temps around -60C. With thunderstorms moving into an increasing moist environment the southern edge of the convection may spread slowly SE perhaps as far south as Northern Reno & Harvey Counties. The outflow boundary that the convection is unleashing toward South- Central KS should stabilize the airmass. SPC 3-hourly MLCAPES depict such stabilization already in progress with fairly expansive area of MLCAPES decreasing by 200 J/KG. As such these thunderstorms should weaken as they venture further into Central KS. This Afternoon & Tonight: No doubt the greatest concern is severe thunderstorm potential. Short-range models have been consistent in lifting a warm front N as a broad, positively-tilted upper-deck trough extending from Central Canada to CA/NV moves east toward, then across the Great Plains today & tonight. As the trough approaches the warm front would continue to lift N while cold front surges E/SE toward, then across, South-Central KS this afternoon. The airmass ahead of the cold front will be EXTREMELY unstable with SBCAPES soaring into the 5,000-6,000 J/KG range across the southeast fourth of KS. The approaching front would no doubt markedly increase shear which would support supercells with a trifecta of severe threats, among them very large hail, perhaps tennis ball-sized, and tornadoes. In fact, the Significant Tornado Parameter is projected to reach 2-3 across Southeast KS with the greater indices situated across far Southeast KS late this afternoon. With the SE-surging cold front exiting Southeast KS later this evening, the severe threat would quickly diminish. Sunday-Monday Night: All will be quiet as lower-deck high pressure spreads SE into the Great Plains. .LONG TERM...(Tuesday through Friday) Issued at 350 AM CDT Sat May 27 2017 With several, but fairly weak, mid-level shortwaves scooting SE across the KS Neighborhood thunderstorms remain in the forecast for most periods. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 650 AM CDT Sat May 27 2017 Early morning complex of storms moved across Central KS, with some lingering SHRA/TSRA still near the KGBD/KRSL and KSLN. So will keep some morning VCTS in for this chance. Still lots of uncertainty on how later today will play out as an outflow boundary from the overnight complex may linger across the forecast area or push back north across the area as a warm front. Current thinking is a very unstable airmass will be in place for the afternoon hours, with a chance of additional strong/severe SHRA/TSRA developing for the afternoon hours along this boundary. Think the best chance for storms will be along and east of I-135, so will include afternoon VCTS for most TAF locations except KRSL and KGBD. As the afternoon convection pushes into SE KS, strong forcing associated with the cold front will push southeast, with a wind shift to the NW. As the front pushes south, could see some MVFR cigs develop in its wake for KHUT and KRSL. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 57 80 56 / 20 10 0 0 Hutchinson 82 55 79 54 / 30 10 0 0 Newton 83 55 78 56 / 30 20 0 0 ElDorado 85 56 78 56 / 20 20 0 0 Winfield-KWLD 90 58 80 56 / 20 20 0 0 Russell 74 52 78 53 / 60 10 0 0 Great Bend 77 53 78 53 / 40 10 0 0 Salina 80 54 79 55 / 60 10 0 0 McPherson 82 54 78 54 / 40 10 0 0 Coffeyville 87 61 79 56 / 40 50 10 0 Chanute 86 60 79 56 / 40 50 10 0 Iola 85 59 79 55 / 40 50 10 0 Parsons-KPPF 87 60 79 55 / 40 50 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 1102 AM CDT Sat May 27 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1102 AM CDT Sat May 27 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...This afternoon and Tonight Severe storms will be possible this afternoon and evening for locations generally southeast of the Kansas Turnpike. Meanwhile, there will be an enhanced risk for higher end severe storms for areas along and east of a Yates Center to Sedan line. In these locations very large hail up to the size of tennis balls, tornadoes, and 60 to 70 mph winds will be possible. Heavy rain and minor flooding will also be possible over southeast Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to widely scattered thunderstorms, a few of which may produce small hail and localized 40 to 50 mph gusts, remain possible for all areas from Monday Night onward. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely, especially in Southeast Kansas, from this afternoon until mid-evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT MAY 27 2017
KSZ052-271515-
Marion KS-
943 AM CDT SAT MAY 27 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Marion County in central Kansas...
* Until 1015 AM CDT
* At 940 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Durham, or 6 miles north of
Hillsboro...moving east at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Lincolnville, Ramona, Tampa, Durham, Lost
Springs, Pilsen and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3852 9693 3852 9682 3838 9682 3829 9726
3860 9730 3861 9693
TIME...MOT...LOC 1443Z 258DEG 34KT 3845 9716
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
1006 AM CDT SAT MAY 27 2017
KSZ053-271530-
Chase KS-
1006 AM CDT SAT MAY 27 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Chase County in east central Kansas...
* Until 1030 AM CDT
* At 1005 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lincolnville, or 11 miles
northeast of Marion...moving east at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3852 9636 3835 9635 3831 9684 3835 9684
3835 9682 3852 9682
TIME...MOT...LOC 1506Z 265DEG 37KT 3846 9686
LAWSONSpecial Weather Statement National Weather Service Wichita KS 1145 AM CDT SAT MAY 27 2017 KSZ096-100-271715- Labette KS-Neosho KS- 1145 AM CDT SAT MAY 27 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Labette County in southeastern Kansas... Southern Neosho County in southeastern Kansas... * Until 1215 PM CDT * At 1143 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Galesburg, or 8 miles northwest of Parsons...moving northeast at 30 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Parsons, Erie, St. Paul, Thayer, Galesburg, Lake Parsons, Dennis and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3733 9548 3746 9552 3767 9509 3739 9510 TIME...MOT...LOC 1644Z 246DEG 26KT 3742 9539 LAWSON
The Tulsa radar (KINX), 146 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
6 hail. Local standard time, as filed.
This was a delayed report.
The report was received via social media.
The report was received via social media.
The trained spotter reported the hail ranged from quarter to ping pong ball-sized and covered the ground. The hail occurred for 5 minutes. The time of the event is estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691682, 691683, 691684, 691685, 691686, 691687.